Illinois, 2015

Heat in Illinois, July 18 to 19, 2015

July 18 to 19, 2015 · NWS PAH · 19 events in 19 counties and zones

A two-day period of oppressive heat and humidity occurred in advance of a cold front. The cold front moved southeast from the central Plains on the 18th to central Missouri and Illinois on the 19th.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A two-day period of oppressive heat and humidity occurred in advance of a cold front. The cold front moved southeast from the central Plains on the 18th to central Missouri and Illinois on the 19th. Afternoon temperatures in the mid 90's, combined with oppressive humidity, produced heat index values in the 105 to 110 degree range both days in the far south. From Carbondale to Harrisburg northward, heat indices stayed below 105 on the 19th as the cold front brought cloudiness. Peak heat indices for this two-day event at selected cities included: 105 at Carbondale, Cairo, Harrisburg, and Fairfield, 107 at Marion, and 109 at Metropolis. The combination of heat and moisture was responsible for buckled pavement on a section of U.S. Highway 51 in Jackson County near DeSoto. Signs were put up to warn motorists.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 18, 11:28 AM CST, 32 minutes earlier.

Area forecast discussion, Jul 18, 11:28 AM CST, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1228 PM CDT SAT JUL 18 2015

.UPDATE...
ISSUED AT 1228 PM CDT SAT JUL 18 2015

THE AVIATION SECTION HAS BEEN UPDATED FOR THE 18Z TAF ISSUANCE.

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 343 AM CDT SAT JUL 18 2015

THE CONSENSUS OF THE 00Z MODEL CYCLE IS THAT THE UPPER-LEVEL RIDGE
WILL HOLD STRONG ACROSS THE REGION THROUGH THE WEEKEND...AND THEN
IT WILL BE SUPPRESSED TO THE SOUTH/SOUTHWEST ON MONDAY. THE HEAT
ADVISORY LOOKS GOOD FOR TODAY AND SUNDAY. AT THIS TIME...DO NOT
SEE ANYTHING THAT WOULD INDICATE A NEED TO UPGRADE TO A WARNING.

THE MAIN CONCERN IS THE POTENTIAL FOR AT LEAST THE SOUTHERN HALF
OF THE AREA TO NEED A CONTINUATION INTO MONDAY. SINCE THE ENTIRE
AREA HAD 100+ HEAT INDICES YESTERDAY/FRIDAY...MONDAY WOULD BE THE
FOURTH CONSECUTIVE DAY OF 100+ HEAT INDICES WHICH WOULD SUPPORT A
CONTINUATION...EVEN IF ONLY 100-105 IS FORECAST. CONFIDENCE IN THE
MONDAY FORECAST IS QUITE LOW DUE TO A WEAK COLD FRONT AND
ASSOCIATED CONVECTION THAT IS EXPECTED TO BE DRAPED ACROSS THE
REGION. WILL LEAVE THE ADVISORY AS IS FOR NOW. AN UPDATED PRODUCT
WILL BE OUT BY 4 AM.

THE HRRR AND THE NMM AND ARW WRF RUNS ALL DEVELOP SOME ISOLATED TO
WIDELY SCATTERED THUNDERSTORMS OVER ROUGHLY THE EASTERN HALF OF
THE FORECAST AREA FROM MIDDAY TODAY THROUGH THIS AFTERNOON. THIS
WOULD BE DIURNAL ACTIVITY IN A VERY WEAK FLOW REGIME...SO A PULSY
STRONG STORM WILL BE POSSIBLE WITH ISOLATED STRONG WINDS...BUT
ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

POPS WILL BE INCREASING FROM THE NORTH THROUGH THE DAY SUNDAY AND
MUCH OF SUNDAY NIGHT...AS A COLD FRONT APPROACHES THE REGION. THE
CONSENSUS OF 00Z GUIDANCE BRINGS THE FRONT INTO THE AREA IN THE
LATE EVENING AND PUSHES IT THROUGH THE ENTIRE AREA BY 15Z MONDAY.
WILL HAVE POPS UP TO LOW-END LIKELY LEVELS WITH THE FRONT ALONG
THE I-64 CORRIDOR SUNDAY NIGHT. SUNDAY IS LIKELY TO BE DRY...BUT
20-30 POPS ARE FORECAST MAINLY IN THE NORTH JUST TO BE SAFE. POPS
MONDAY WILL BE IN THE CHANCE RANGE DUE TO UNCERTAINTIES IN
FRONTAL LOCATION AND DIURNAL HEATING.

THE FLOW INCREASES SIGNIFICANTLY LATE SUNDAY NIGHT INTO
MONDAY...SO STORMS IN THIS PERIOD WILL LIKELY BE MORE ORGANIZED. A
FEW SEVERE STORMS WITH DAMAGING WINDS WILL BE POSSIBLE. OF COURSE
LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ACCOMPANY ANY
THUNDERSTORMS THROUGH MONDAY.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 343 AM CDT SAT JUL 18 2015

THIS EXTENDED FORECAST PACKAGE WOULD BE MORE FRUSTRATING TO DEAL
WITH CONSIDERING THE DAY TO DAY VARIATIONS OF THE DETERMINISTIC
GUIDANCE...PARTICULARLY THE GFS DETERMINISTIC MODEL. WITH THIS
PARTICULAR FORECAST PACKAGE...HAD TO FIGHT AGAINST THE EMPHASIS OF
THE DETERMINISTIC GFS GUIDANCE TO RETROGRADE THE SOUTHERN U.S. RIDGE
LATER IN THE WEEK TO ALLOW FOR FASTER AND SLIGHTLY WETTER FLOW AHEAD
OF THE RIDGE.

LOOKING AT THE WESTERN REGION FORECASTER CONFIDENCE TOOLKIT...THE
ENSEMBLE GUIDANCE...EVEN THE GFS ENSEMBLE CONTINUE TO HINT THAT THE
SOUTHERN U.S. RIDGE WILL REMAIN DOMINANT AND WILL NOT RETROGRADE
LATTER IN THE WEEK. CIPS AND OTHER ANALYSIS/ANALOG/ENSEMBLE PLOTS
CONTINUE TO HINT THAT NEXT WEEKEND /JULY 25-26/ WILL BE THE WARMEST
AND DRIEST SO FAR THIS SUMMER. I WOULD NOT BE SURPRISED IF A SPOT OR
TWO IN SOUTHEAST MISSOURI REACHES 98-100...ESPECIALLY BY NEXT
SATURDAY OR SUNDAY.

WITH THE ADJUSTMENT OF THE GRIDDED FORECAST TOWARD THE WARMER AND
DRIER SOLUTION...ADJUSTED DEWPOINTS DOWNWARD 1-2 DEGREES AND LOWERED
OPAQUE CLOUD COVER INTO THE PARTLY CLOUDY CATEGORY VERSUS MOSTLY
CLOUDY. ALL OF THESE CHANGES WILL SUGGEST AND SUPPORT GREATER
EVAPORATION AND INSOLATION...LEADING TO A LONGER DRY SPELL FOR THE
REGION.

FROM A HEAT STANDPOINT...IT LOOKS LIKE NEXT SATURDAY WILL BRING A
RETURN TO A HEAT ADVISORY (OR HIGHER) TO SOUTHEAST MISSOURI...WITH
HEAT INDEX VALUES NEAR 110 WIDESPREAD ON THAT DAY. SUNDAY DOES NOT
LOOK MUCH BETTER.

THERE REMAINS SOME CHALLENGE AS TO THE IMPACT AND COVERAGE OF
PRECIPITATION TUESDAY THROUGH THURSDAY OF NEXT WEEK.
HOWEVER...DEPENDING ON THE INTERPLAY BETWEEN THE RIDGE AND THE FAST
ZONAL FLOW JUST NORTH OF THE RIDGE...THE WFO PAH FORECAST AREA MAY
STILL SEE SOME CONVECTIVE ACTIVITY THROUGH THURSDAY.

&&

.AVIATION...
ISSUED AT 1228 PM CDT SAT JUL 18 2015

A RIDGE OF HIGH PRESSURE ALOFT SHOULD PRECLUDE THE DEVELOPMENT OF
CONVECTION AND KEEP ALL SITES VFR THROUGH THE PERIOD. SOUTHWEST
WINDS AT 8-14 KNOTS WILL DROP OFF TO AOB 5 KNOTS AROUND 00Z...THEN
SWING AROUND TO WESTERLY AOB 5 KNOTS MAINLY AFTER 15Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR ILZ075>078-080>094.

MO...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR MOZ076-086-087-100-
     107>112-114.

IN...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR INZ081-082-085>088.

KY...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR KYZ001>022.

&&

SHORT TERM...DRS
LONG TERM...SMITH
AVIATION...JP
Hazardous weather outlook, Jul 18, 3:21 AM CST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
421 AM CDT SAT JUL 18 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
421 AM CDT SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE AREA THIS AFTERNOON.
REFER TO THE ADVISORY PRODUCT FOR DETAILS.

ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE MAINLY OVER THE
EVANSVILLE TRI STATE AND THE LAKES AND PENNYRILE REGIONS OF WEST
KENTUCKY. LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL BE
THE PRIMARY CONCERNS.

FLOODING WILL CONTINUE ALONG SEVERAL AREA RIVERS. PLEASE REFER TO
THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HEAT ADVISORY WILL CONTINUE THROUGH SUNDAY. REFER TO THE
ADVISORY PRODUCT FOR DETAILS.

CHANCES OF THUNDERSTORMS ARE FORECAST FOR ALL OR A PORTION OF THE
REGION FROM SUNDAY THROUGH THURSDAY. SUNDAY NIGHT AND MONDAY WILL
SEE THE BEST CHANCE OF A FEW SEVERE STORMS. A STRAY AFTERNOON STORM
MAY BRIEFLY PULSE UP TO SEVERE LEVELS EACH DAY FROM TUESDAY
THROUGH THURSDAY. DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND
FREQUENT LIGHTNING WILL BE THE PRIMARY CONCERNS.

RIVER FLOODING WILL CONTINUE. PLEASE REFER TO THE LATEST RIVER
FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED SUNDAY NIGHT AND MONDAY

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 heat. Local standard time, as filed.

Heat, Alexander

When
July 18, 12:00 PM CST to July 19, 4:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Heat, Edwards

When
July 18, 12:00 PM CST to 4:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Heat, Franklin

When
July 18, 12:00 PM CST to 4:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Heat, Gallatin

When
July 18, 12:00 PM CST to 4:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Heat, Hamilton

When
July 18, 12:00 PM CST to 4:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Heat, Hardin

When
July 18, 12:00 PM CST to July 19, 4:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Heat, Jackson

When
July 18, 12:00 PM CST to 4:00 PM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Heat, Jefferson

When
July 18, 12:00 PM CST to 4:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Heat, Johnson

When
July 18, 12:00 PM CST to July 19, 4:00 PM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Heat, Massac

When
July 18, 12:00 PM CST to July 19, 4:00 PM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Heat, Perry

When
July 18, 12:00 PM CST to 4:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Heat, Pope

When
July 18, 12:00 PM CST to July 19, 4:00 PM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Heat, Pulaski

When
July 18, 12:00 PM CST to July 19, 4:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Heat, Saline

When
July 18, 12:00 PM CST to 4:00 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Heat, Union

When
July 18, 12:00 PM CST to July 19, 4:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Heat, Wabash

When
July 18, 12:00 PM CST to 4:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Heat, Wayne

When
July 18, 12:00 PM CST to 4:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Heat, White

When
July 18, 12:00 PM CST to 4:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Heat, Williamson

When
July 18, 12:00 PM CST to 4:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589496, 589497, 589498, 589499, 589500, 589501, 589502, 589503, 589504, 589505, 589506, 589507, 589508, 589509, 589510, 589511, 589512, 589513, 589514.